Illinois, 2009Excessive Heat in Illinois, June 22 to 25, 2009
June 22 to 25, 2009 · NWS LOT · 3 events in 3 counties and zones
Temperatures climbed to near 90 on June 22nd and into the middle 90s on June 23rd, 24th and 25th with afternoon heat indices in the upper 90s. Overnight low temperatures ranged from the lower to middle 70s.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 5
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Temperatures climbed to near 90 on June 22nd and into the middle 90s on June 23rd, 24th and 25th with afternoon heat indices in the upper 90s. Overnight low temperatures ranged from the lower to middle 70s.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 22, 5:26 AM CST, 6 hours 34 minutes earlier.
Area forecast discussion, Jun 22, 5:26 AM CST, 6 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
626 AM CDT MON JUN 22 2009
.DISCUSSION...
308 AM CDT
MAIN FORECAST ISSUE IS LOCALLY HEAVY RAINFALL WITH SLOW MOVING
THUNDERSTORMS THIS MORNING. THEN FOCUS SHIFTS TO BUILDING HEAT AND
HUMIDITY TUESDAY AND WEDNESDAY. THEN A BRIEF COOL DOWN BEFORE HEAT
BUILDS AGAIN FOR SATURDAY.
A LINE OF SCATTERED ELEVATED THUNDERSTORMS WAS OCCURRING ALONG A
SHORT WAVE FROM EASTERN MN TO WESTERN WI TO NORTHERN IL. MORE
INTENSE STORMS OVER WEST CENTRAL IL BACK INTO SE IA WERE OCCURRING
ON NOSE OF LOW LEVEL JET AND IN AREA OF 70-75 SURFACE DEW POINTS.
SHORT RANGE MODELS INDICATE THE LOW LEVEL JET TURNING MORE
WESTERLY AND DYING OUT BY 12Z MONDAY. STORMS ALSO MOVING EAST INTO
AN AREA WITH LOWER DEW POINTS AND LITTLE INSTABILITY. THEREFORE
FEEL THUNDERSTORMS WILL BE ON A DOWNWARD TREND AS THEY MOVE EAST
INTO THE CHICAGO METRO AREA THIS MORNING. LACK OF INSTABILITY AND
WEAK SHEAR AND VERY HIGH FREEZING LEVELS WOULD SUGGEST LITTLE OR
NO SEVERE WEATHER THREAT. BUT SINCE STORMS ARE MOVING VERY SLOWLY
AND BEING FED BY VERY MOIST INFLOW...POTENTIAL FOR VERY HEAVY RAIN
DOES EXIST. RADAR INDICATES RAINFALL OF 2.5 TO 3 INCHES OVER
SOUTHWEST OGLE COUNTY IN PAST COUPLE HOURS. WILL CONTINUE TO
MONITOR FOR POSSIBLE FLASH FLOOD THREAT.
THE MID LEVEL SHORT WAVE WILL CONTINUE EAST ACROSS THE WESTERN
GREAT LAKES THIS AFTERNOON. LOW LEVEL INFLOW WILL WEAKEN. AIR
MASS WILL BECOME HOT HUMID AND UNSTABLE THIS AFTERNOON WITH ML
CAPES OF 2000-3000 AND LITTLE OR NO CAP. MAIN QUESTION IS TRIGGER
MECHANISM. WILL MAINTAIN LOW POPS THIS AFTERNOON FOR POSSIBILITY OF
ISOLATED-SCATTERED AIR MASS THUNDERSTORMS. AGAIN LITTLE POTENTIAL
FOR SEVERE WEATHER BUT THERE IS A THREAT OF HEAVY DOWNPOURS FROM
SLOW MOVING STORMS IN VERY JUICY AIR MASS.
UPPER RIDGE WILL THEN BUILD STRONGLY ACROSS THE MIDWEST TUESDAY
INTO WEDNESDAY. WILL HAVE TO BE CAUTIOUS ABOUT AN MCS DEVELOPING
NORTHWEST AND DRIFTING INTO THE AREA LATE TUESDAY NIGHT. OTHERWISE
IT SHOULD BE HOT AND HUMID BOTH TUESDAY AND WEDNESDAY WITH HIGH
TEMPERATURES IN THE LOWER TO MIDDLE 90S AND DEW POINTS IN THE
LOWER TO MIDDLE 70S. THIS MAY CREATE HEAT INDICES OF AROUND 100
BOTH DAYS. EXPECT SOME COOLING ALONG THE LAKE FRONT TUESDAY BUT
SOUTHWEST FLOW AHEAD OF APPROACHING COLD FRONT SHOULD BE ENOUGH TO
OVERCOME LAKE BREEZE WEDNESDAY.
MODELS CONTINUE TO MOVE A COUPLE SHORT WAVES OVER THE TOP OF THE
UPPER RIDGE THROUGH SOUTHERN CANADA WEDNESDAY AND WEDNESDAY NIGHT
WHICH PUSHES A WEAK COLD FRONT THROUGH THE AREA WEDNESDAY NIGHT
AND THURSDAY. UPPER LEVEL SUPPORT WILL BE WELL NORTH OF THE
FORECAST AREA...BUT WEAK SURFACE CONVERGENCE ALONG FRONT MOVING
INTO VERY MOIST UNSTABLE AIR MASS COULD PRODUCE THUNDERSTORMS. GFS
AND ECMWF EVENTUALLY CARVE OUT AN UPPER LOW OVER NORTHEAST CANADA
THURSDAY WHILE RIDGE REBUILDS OVER THE NORTHERN PLAINS. THE
RESULTING NORTHWESTERLY FLOW SHOULD BRING SOME RELIEF TO THE HEAT
AND HUMIDITY THURSDAY. BUT THIS WILL BE SHORT LIVED AS UPPER RIDGE
REBUILDS INTO THE WESTERN LAKES AGAIN LATER FRIDAY AND SATURDAY.
ANOTHER SHORT WAVE TOPPING THE RIDGE SATURDAY BRINGS ANOTHER
CHANCE OF THUNDERSTORMS. ECMWF KEEPS THIS PATTERN GOING WELL INTO
NEXT WEEK.
ALLSOPP
&&
.AVIATION...
626 AM CDT
1200 UTC TAFS...EARLY MORNING BATCH OF RAIN AND THUNDERSTORMS
CONTINUES TO MOVE OFF TO THE EAST AND WEAKEN ACROSS THE TAF
REGION. CONDITIONS SHOULD QUICKLY IMPROVE OVER THE NEXT HOUR OR SO
AS THESE SHOWERS MOVE OFF TO THE EAST AND SKIES/VIS CLIMB BACK UP
TO VFR REGION WIDE. LIGHT AND VARIABLE WIND FIELD IS EXPECTED TO GO
MORE SOUTHEAST THIS MORNING AND THEN WESTERLY THIS AFTERNOON AS A
WARM FRONT MOVES ON THROUGH. ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON WITH
INCREASING INSTABILITY AND THE LACK OF A CAP TO HOLD THINGS BACK.
NO REAL TRIGGER HERE TO START THINGS OFF...SO WILL LIKELY JUST SEE
SHOWERS POPPING UP HERE AND THERE AND SOME EVENTUAL THUNDERSTORMS
FORMING. THESE THUNDERSTORMS SHOULD QUICKLY DIMINISH AS THE SUN
SETS AND A RIDGE OF HIGH PRESSURE SETS UP ACROSS THE GREAT LAKES.
WINDS WILL REMAIN LIGHT THROUGHOUT...PARTICULARLY OVERNIGHT MONDAY
INTO TUESDAY MORNING WITH THE RIDGE OF HIGH PRESSURE OVERHEAD.
HALBACH
&&
.MARINE...
159 AM CDT
CONTINUED PERIOD OF LIGHT WINDS ARE EXPECTED TO CONTINUE THROUGH
THE NEXT WEEK AS A RIDGE OF HIGH PRESSURE DOMINATES THE WEATHER
PATTERN ACROSS THE GREAT LAKES. MAIN THREAT ACROSS THE LAKES WILL
BE WITH ANY THUNDERSTORMS THAT DEVELOP AND TRACK ACROSS THE LAKE.
BEST CHANCES FOR ANY STORMS WILL BE TODAY AS A WARM FRONT MOVES
ACROSS THE REGION AND WEDNESDAY NIGHT INTO THURSDAY MORNING AS A
COLD FRONT DROPS DOWN THROUGH THE REGION. OTHERWISE...WINDS AND
GUSTS ARE EXPECTED TO REMAIN 15KTS OR LESS THROUGHOUT.
HALBACH
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&
Hazardous weather outlook, Jun 22, 10:19 AM CST, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1119 AM CDT MON JUN 22 2009
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
231630-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
1119 AM CDT MON JUN 22 2009 /1219 PM EDT MON JUN 22 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
WEATHER HAZARDS EXPECTED:
THUNDERSTORMS WHICH COULD PRODUCE:
VERY HEAVY RAINFALL AND LOCALIZED FLOODING
FREQUENT CLOUD TO GROUND LIGHTNING
AREAS AFFECTED AND TIMING:
NORTHERN ILLINOIS AND NORTHWEST INDIANA...MAINLY AFTER 300 PM
CDT IN ISOLATED COVERAGE.
DISCUSSION:
AIR MASS IS RECOVERING WELL IN THE WAKE OF THIS MORNINGS
THUNDERSTORMS. SURFACE TEMPERATURES ALREADY INTO THE LOWER 80S AT
1100 AM WITH DEW POINTS IN LOWER 70S. AFTERNOON HEATING WILL
SUPPORT MORE STORMS AS DESTABILIZATION CONTINUES. HOWEVER...WIND
PROFILES ARE VERY WEAK AND LOW LEVEL FORCING PRACTICALLY NIL SO
STORMS ARE NOT EXPECTED TO BECOME SEVERE.
PORTIONS OF THE DES PLAINES AND FOX RIVERS WILL REMAIN IN FLOOD.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AFTERNOON THROUGH
THURSDAY...AND AGAIN SATURDAY.
PORTIONS OF THE DES PLAINES AND FOX RIVERS WILL REMAIN IN FLOOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
LMZ740>745-231630-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
1119 AM CDT MON JUN 22 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED THUNDERSTORMS MAY DEVELOP LATE THIS AFTERNOON AND
CONTINUE TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THERE IS A CHANCE OF THUNDERSTORMS LATE WEDNESDAY THROUGH
THURSDAY AND AGAIN SATURDAY.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-231630-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
1119 AM CDT MON JUN 22 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE WILL BE SCATTERED THUNDERSTORMS THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND THURSDAY...AND
AGAIN SATURDAY.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
MERZLOCK
Excessive Heat, Will
- When
- June 22, 12:00 PM CST to June 25, 8:00 PM CST
- Where
- Will forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- County Official
A 32 year old male walked into a fitness center in Crete on the afternoon of June 23rd and was disoriented and appeared to have been working outside in the heat. He suffered a heat storke and was taken to the hospital, where he died two days later.
Excessive Heat, Cook
- When
- June 22, 12:00 PM CST to June 25, 8:00 PM CST
- Where
- Cook forecast zone
- Deaths
- 3 direct, 0 indirect
- Reported by
- County Official
An 11 year old girl suffered a heat stroke after being left outside in very hot conditions on June 25th in the 9300 block of South Green Street in Chicago. A 59 year old woman died from heat stress in her home early on June 26th on Rice Street in Chicago. A 39 year old man died from heat stress in June 23rd on 95th Street in Hickory Hills.
Excessive Heat, Grundy
- When
- June 22, 12:00 PM CST to June 25, 8:00 PM CST
- Where
- Grundy forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 41.285, -88.418 (the zone’s center; the record gives no point)
A maintenance caretaker was found dead next to his tractor. He was mowing grass at a soccer field on Old Pine Bluff Road.
- Excessive Heat
- Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Illinois, June 22 to 23, 20091 death · 19 events
- Heat in Nebraska, June 22 to 24, 2009$4.0 million · 5 events
- Hail and Damaging Winds in Tennessee, June 22, 20094 injured · $225,000 · 62 kt wind · 17 events
- Hail and Damaging Winds in Georgia, June 22, 2009$729,000 · 1.25 in hail · 22 events
- Coastal Flood in South Carolina, June 22, 2009$395,000 · 34 events
- Flooding in Illinois, June 22 to 24, 2009$750,000 · 3 events
- Damaging Winds in Indiana, June 22, 2009$415,000 · 83 kt wind · 6 events
- Flooding in Iowa, June 22, 2009$500,000 · 2 events
- Damaging Winds and Heavy Rain in Kentucky, June 22, 2009$225,000 · 65 kt wind · 4 events
- Flash Flood in Illinois, June 22, 2009$250,000 · 1 event
- Flood in Iowa, June 22 to 24, 2009$250,000 · 1 event
- Flood in Iowa, June 22 to 23, 2009$250,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 185463, 185464, 185676.